Idaho, 2012Debris Flow and Flooding in Idaho, March 26 to 27, 2012
March 26 to 27, 2012 · NWS OTX · 5 events in 2 counties and zones
A negatively tilted upper-level trough lifting through the Inland NW on the evening of March 25th through the morning hours of the 26th tapped into subtropical moisture resulting in moderate to heavy convective rainfall for central portions of the Idaho Panhandle. The heaviest rain was observed across the Idaho Palouse, Lewis-Clark Valley, and Central Panhandle Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted upper-level trough lifting through the Inland NW on the evening of March 25th through the morning hours of the 26th tapped into subtropical moisture resulting in moderate to heavy convective rainfall for central portions of the Idaho Panhandle. The heaviest rain was observed across the Idaho Palouse, Lewis-Clark Valley, and Central Panhandle Mountains. Twenty-four rainfall amounts across these locations ranged between three-quarters and one and a half inches. Several days earlier, moderate to heavy snowfall fell across these same locations. The combination of heavy rainfall and snow melt led to sharp rises and flooding along the Palouse River and its tributaries. The most significant flooding occurred along Paradise Creek, within the city of Moscow, Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 26, 5:15 AM PST, 45 minutes earlier.
Area forecast discussion, Mar 26, 5:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
615 AM PDT Mon Mar 26 2012
.SYNOPSIS...
A weather disturbance approaching from the south will bring
unsettled and very wet conditions today...especially for the
Idaho Panhandle and adjacent parts of extreme eastern Washington.
General low pressure will continue to influence eastern Washington
and northern Idaho resulting in wet conditions through much of the
workweek.
&&
.DISCUSSION...
Morning update: The fcst is still on track concerning heavy pcpn
amnts across the Palouse. This heavy pcpn is also on track to move
north into the Spokane region and the entire Id Panhandle
today...with hourly rates of 10 to 15 hundredths not uncommon so
far. Calls to county sheriffs confirm that streams are rising
quickly...especially the Palouse...and Paradise Creek through
Moscow continues to rise quickly and produce...so far...minor
flooding issues. Lots of ponding in low areas producing
flooding...with some culvert-blocked flooding reported so far as
well. We'll try to get as many flooding reports out asap this
morning to keep all informed and the situation up to date.
Lowering snow levels and increasing snow amnts seem to have been
the correct fcst trend...at least so far...for N Id. Winter storm
warnings are not anticipated at this time...though expect snow
levels to fall slowly during the day and produce accumulations at
Lookout Pass.bz
&&
.AVIATION...
12Z TAFS: A moist, slow moving Pacific storm system will bring
light to moderate rains mixing with wet snow at times Mon morning
to much of the eastern third of WA and all of N ID. Confidence is
lower whether pcpn will extend into KMWH-KEAT and opted to carry
VCSH. During the heaviest pcpn...roughly...13-21z...MVFR cigs are
likely with a strong possibility for a few hours of IFR conditions
before breezy sw winds introduce a gradual drying/improving trend
aft 22z. Brief clearing is expected evening/overnight before
another wet storm system moves in Tue.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 44 31 53 40 54 38 / 100 10 50 80 70 40
Coeur d'Alene 44 29 55 36 52 36 / 100 20 40 90 80 40
Pullman 42 33 51 38 49 36 / 100 10 40 80 70 50
Lewiston 47 36 56 41 55 39 / 100 10 30 60 70 50
Colville 44 33 52 37 55 36 / 100 30 50 100 90 40
Sandpoint 41 29 52 34 50 34 / 100 40 20 90 100 50
Kellogg 42 30 52 32 47 33 / 100 30 20 70 100 70
Moses Lake 55 38 56 40 62 39 / 50 10 70 80 40 20
Wenatchee 52 36 50 39 59 37 / 40 20 80 90 40 50
Omak 54 34 51 35 59 35 / 50 10 90 100 60 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 26, 5:27 AM PST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
627 AM PDT MON MAR 26 2012
IDZ003-026-027-WAZ031>033-271330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
627 AM PDT MON MAR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-002-004-WAZ034>038-041>044-271330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
627 AM PDT MON MAR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Event by event
3 flood, 1 heavy rain, 1 debris flow. Local standard time, as filed.
Heavy Rain, Latah
- When
- March 26, 6:00 AM PST to 8:00 PM PST
- Where
- Latah County, 3.53 mi NE of Juliaetta
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 46.615, -116.646
Heavy rain and excess snow melt from the 25th through the 26th caused the Potlatch River to flow out of hits banks causing some damage to an Earthern Berm in the city of Kendrick. The costs of equipment and material to repair the berm was 13 thousand dollars.
Flood, Latah
- When
- March 26, 6:00 AM PST to March 27, 11:00 AM PST
- Where
- Latah County, 4.23 mi WSW of Cornwall to 5.27 mi NNE of Genesee
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 46.681, -116.935
The combination of heavy rain and snow melt caused several creeks and streams to flood causing minor damage to multiple roads between Genesee and Moscow. The most significant damage occurred along Blaine, Eid, Danielson, Swenson, and Troy-Genesee Roads. The South Latah Highway district estimated repair cost to these roads at 50 thousand dollars, primarily to procure, haul, and replace material to restore the roadways for safe travel.
Flood, Latah
- When
- March 26, 6:20 AM PST to March 27, 12:30 PM PST
- Where
- Latah County, 1.71 mi NE of Moscow to 1.68 mi ESE of Moscow
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $80,000
- Reported by
- NWS Employee
- Coordinates
- 46.745, -116.971
Moderate to major flooding occurred along Paradise Creek on the morning of March 26th flooding numerous streets, bridges, and homes within the city of Moscow, Idaho. The creek crested at ten feet, making it the fourth highest crest on record. Among the list of flooded streets, bridges, parks, and homes which were impacted from the flooding along Paradise Creek include: the intersection of Bridge and Hillcrest Streets, intersection at 5th and Roosevelt, D Street bridge, Main Street, Mountainview Park, the University of Idaho bike path, Blaine Street Bridge, South Lynn Street, and Sand Road.
Flood, Latah
- When
- March 26, 7:00 AM PST to March 27, 5:00 AM PST
- Where
- Latah County, 0.29 mi S of Onaway to 0.51 mi SSE of Onaway
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 46.926, -116.869
The Red Cross North Central Disaster Response Team helped a family evacuate their Harvard home early March 26th due to flooding along the Palouse River and Gold Creek. The family had been fighting minor flooding for days but finally decided to evacuate their home when standing water began to fill the house. The water was four inches deep in some spots.
Debris Flow, Idaho Palouse
- When
- March 26, 7:00 PM PST to 7:30 PM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Heavy rain on the 26th combined with excess snow melt caused a small landslide along Cedar Ridge Road in Latah County. There was no damage to the roadway or any structures however the Highway District estimated 30 thousand dollars to remove the slide material.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, March 26 to 31, 20123 deaths · $11 million · 61 kt wind · 4 events
- Hail and High Wind in Texas, March 26, 2012$87,000 · 1 in hail · 7 events
- Strong Wind in New Jersey, March 26, 2012$25,000 · 21 events
- Strong Wind in Pennsylvania, March 26, 20121 injured · $25,000 · 10 events
- High Wind in Wyoming, March 26, 201261 kt wind · 31 events
- High Wind in South Dakota, March 26 to 27, 201270 kt wind · 26 events
- High Wind in Wyoming, March 26 to 27, 2012$22,000 · 74 kt wind · 8 events
- High Wind in Utah, March 26, 2012$20,000 · 73 kt wind · 7 events
- Frost and Freeze in Maryland, March 26 to 27, 201214 events
- High Wind in Colorado, March 26, 201279 kt wind · 11 events
- High Wind in Nebraska, March 26, 201261 kt wind · 11 events
- Wildfire in Nebraska, March 26, 20121 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367428, 367625, 367121, 365815, 367619.